Log in
CLL Support Association
12,586 members19,296 posts

Muscle cramps on Imbruvica

I have been on Imbruvica for 23 weeks and have periodically had muscle cramps. Lately the cramps have been more frequent and in more numerous places. I spoke to a nurse at the pharmacy providing my Imbruvica and she said this is one of the possible side effects of Imbruvica. I can deal with the discomfort but it put my mind at ease that the cramping was not caused by another health problem. She said to speak to my Oncologist in regards to this.

16 Replies
oldestnewest

Hi and welcome!

Nocturnal cramping is a very common side effect of Imbruvica (ibrutinib) and in fact many treatments. I get them in my calves and my arms...

Try increasing you daily fluid intake and if you are up at night drink some water. Often better hydration will cause them to subside.

Other than that, should they persist then talk to your treating doctor...

~chris 🇨🇦

4 likes
Reply

Increase your water intake during the day as Chris suggests. This solved this problem for me. I do have a heating pad near the bed to put my foot/leg on for the occasional cramp but is rarely an issue now.

2 likes
Reply

I found magnesium oil or strong magnesium tablets helped me with cramps while I was on Ibrutinib.

3 likes
Reply

I pop one or two magnesium tablets when I get muscle cramps. It seems that it helps.

1 like
Reply

Magnesium tablets made no difference. Try quinine sulfate. I still get cramps but it does definitely reduce them

Reply

2 days ago

"Quinine is reported to be one of the most frequent causes of drug-induced thrombocytopenia." ncbi.nlm.nih.gov/pmc/articl...

Reply

the report appears to based on one patient taking a huge amount in a short period.... perhaps it is the cause.. Then again blood count should always be monitored, while I take a small doses. It does help. But will monitor my blood counts.

Reply

As some of us keep saying, magnesium is a lot safer (if you take too much you get diarrhea -- so it would be very rare to try to take too much).

Page EE, Little DJ, Vesely SK, George JN. “Quinine-Induced Thrombotic Microangiopathy: A Report of 19 Patients.” Am J Kidney Dis. 2017 Nov;70(5):686-695. ncbi.nlm.nih.gov/pubmed/287... ; “… Quinine can cause diverse and severe immune-mediated adverse reactions, including thrombotic microangiopathy (TMA). …19 of the 509 patients enrolled in the registry in 1989 to 2015 had quinine-induced TMA. 18 patients had quinine-dependent antibodies reactive with platelets and/or neutrophils …. Quinine exposure was in pill form for 18 patients and as tonic water for 1. All patients had microangiopathic hemolytic anemia, thrombocytopenia, and acute kidney injury. … 1 patient died before treatment began; 17 of the 18 surviving patients required dialysis. 14 patients developed chronic kidney disease, 3 of whom developed end-stage renal disease. 8 patients died….”

Hálfdanarson TR, Sigfússon A,

Haraldsdóttir V, Thornorsteinsson SB, Pálsson R.

[“Severe adverse effects of quinine: Report of seven cases.”]. [Article in Icelandic]

Laeknabladid. 2002 Oct;88(10):717-22; ncbi.nlm.nih.gov/pubmed/169... ; “… Quinine is a drug which is mainly used for prevention of nocturnal leg cramps. Serious side effects of this drug have been described in recent years, including cytopenias and the hemolytic-uremic syndrome. We report seven cases of severe adverse effects of quinine. … All patients were females aged 52 to 79 years, who were taking quinine for nocturnal leg cramps. Five of the patients experienced recurrent episodes of fever, chills, nausea and vomiting, and three had abdominal pain as well. Two of these patients had pancytopenia, one of whom had evidence for disseminated intravascular coagulation. One had leukopenia and thrombocytopenia. Two patients developed hemolytic-uremic syndrome associated with disseminated intravascular coagulation. One of them suffered irreversible renal failure requiring maintenance hemodialysis. One year later she underwent successful kidney transplantation. All patients had taken quinine several hours prior to the onset of symptoms. In two cases the clinical findings were reproduced by the administration of quinine. Quinine-dependent IgG antibodies against platelets were detected in two patients and against granulocytes in one patient. …”

1 like
Reply

magnesium chloride before sleep , it is cheap and you need to take very little . It is not tasty but it works. Stretching when you get the feeling is also important to avoid them

2 likes
Reply

I've been on it just as long and asked Doctor Im glad to hear its common SE and agreee with thought that more fluid will help water Gatorade etc.

Reply

Muscle pains have been a problem for me. I am trying a reduced dosage of imbruvica (from 420mg to 280 mg) and I love my shoulder heat pad/messager (ebay for $39.95).

I also researched and found that capsules are less expensive than tablets. I have not had a blood test since the change in meds. Hopefully the lower dosage will control my blood count.

Reply

I experience this too, and my hematology-oncologist explained to me that magnesium is utilized in a different and unknown way with either cancer or chemo in the picture. Hence, I have a magnesium-infused lotion applied to the bottom of my feet at bedtime and the leg cramping has disappeared.

2 likes
Reply

Hello!

I would like to know about the magnesium infused lotion. Where do you get it? I have cramping everywhere. Feet, calves, thigh, into my torso, hands. I know it's the Imbruvica. If I take magnesium it does a number on my bathroom habits. Right now I'm dealing with a bad back. Think I'll look into a heating massage pad as someone talked about above. Oh, to live with CLL. Carole

1 like
Reply

Hi Carole, the magnesium lotion is by "Life-flo" lifeflo.com and it is referred to as magnesium lotion, a magnesium chloride brine, a super concentrated lotion. It was bought online for about $10/8 oz. And I do believe it is very effective for those cramps.

1 like
Reply

My hands were cramping today so I took a 500 mg magnesium. Will see how that goes. Thanks for the name of the lotion.

1 like
Reply

Hello rome. Cramping, oh my goodness. I've been on Imbruvica for almost a year and for the last four months or so have cramping in so many places from my feet to my hands and everywhere in between. I was doing yoga in February and had my right leg in the air and got a cramp so bad in my upper thigh I was screaming it was such pain. Just last night in bed I turned my leg the wrong way and got one back of my calf. So, with all that said, you are not alone and I believe as good as Imbruvica is, this is one of the side effects. Carole

Reply

You may also like...